Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 441, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2008, 12:18 PM CDT for Palo Alto County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2008, 12:18 PM CDT (17:18 UTC)
- Expired
- Jul 27, 2008, 1:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 175 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 271718 SVRDMX IAC147-271800- /O.NEW.KDMX.SV.W.0441.080727T1718Z-080727T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1218 PM CDT SUN JUL 27 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA... * UNTIL 100 PM CDT. * AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR RUTHVEN...OR 14 MILES EAST OF SPENCER...AND MOVING EAST AT 34 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAETTINGER BY 1225 PM CDT... EMMETSBURG BY 1235 PM CDT... CYLINDER BY 1245 PM CDT... 8 MILES NORTH OF RODMAN BY 1250 PM CDT... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4325 9446 4300 9447 4306 9491 4325 9492 TIME...MOT...LOC 1718Z 281DEG 30KT 4319 9485 $$ RUSSELL
3 follow-up statements
000 WWUS53 KDMX 271736 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT SUN JUL 27 2008 IAC147-271800- /O.CON.KDMX.SV.W.0441.000000T0000Z-080727T1800Z/ PALO ALTO IA- 1235 PM CDT SUN JUL 27 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR NORTHERN PALO ALTO COUNTY... AT 1232 PM CDT...THE PUBLIC REPORTED PEA SIZED HAIL IN NORTHWEST PALO ALTO COUNTY. THIS THUNDERSTORM IS STILL CAPABLE OF PRODUCING HAIL TO THE SIZE OF PENNIES. THIS STORM WAS LOCATED NEAR EMMETSBURG...OR 23 MILES EAST OF SPENCER...MOVING EAST AT 38 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CYLINDER BY 1245 PM CDT... 6 MILES NORTH OF RODMAN BY 1250 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4325 9446 4300 9447 4306 9491 4325 9492 TIME...MOT...LOC 1735Z 284DEG 33KT 4315 9466 $$ RUSSELL
000
WWUS53 KDMX 271754
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 PM CDT SUN JUL 27 2008
IAC147-271800-
/O.CON.KDMX.SV.W.0441.000000T0000Z-080727T1800Z/
PALO ALTO IA-
1254 PM CDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN PALO ALTO COUNTY...
AT 1249 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CYLINDER...OR
32 MILES EAST OF SPENCER...MOVING EAST AT 40 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
LAT...LON 4307 9447 4306 9447 4300 9447 4303 9462
4325 9459 4325 9446
TIME...MOT...LOC 1754Z 285DEG 39KT 4308 9444
$$
RUSSELL000
WWUS53 KDMX 271800
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT SUN JUL 27 2008
IAC147-271809-
/O.EXP.KDMX.SV.W.0441.000000T0000Z-080727T1800Z/
PALO ALTO IA-
1259 PM CDT SUN JUL 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALO ALTO COUNTY
HAS EXPIRED...
AT 1258 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT
OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 4307 9447 4306 9447 4300 9447 4303 9462
4325 9459 4325 9446
TIME...MOT...LOC 1759Z 285DEG 39KT 4306 9437
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:15 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 27, 10:15 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1015 AM CDT SUN JUL 27 2008 .SHORT TERM...TODAY RATHER LARGE...BUT NOT TOO OMINOUS MCS APPROACHING NW IOWA ATTM WILL CONTINUE MOVING EAST SOUTHEAST. IT HAS WEAKENED...BUT STILL LOOKS FAIRLY ORGANIZED THOUGH NOT POSING ANY IMMEDIATE SEVERE WX THREAT. FEEL THAT ONE OF TWO SCENARIOS WILL PLAY OUT THIS AFTN. EITHER THIS MCS WILL HOLD TOGETHER AND REJUVENATE OVER NORTHWEST IOWA...AND BECOME A SEVERE WEATHER MAKER THIS AFTERNOON FOR CENTRAL AND SOUTHERN IOWA. OR...IT WILL WEAKEN OVER THE NEXT COUPLE HOURS AS IT ENCOUNTERS WARMER MID LEVEL TEMPERATURES NOSING ACROSS WEST CENTRAL IOWA. THEN AS INSTABILITY MAXIMIZES DURING TIME OF PEAK HEATING AND WE REALIZE THE 4500 TO 6000 J/KG CAPE FORECAST BY MODELS THIS AFTERNOON...THUNDERSTORMS DEVELOP RAPIDLY ON THE SOUTHERN PERIPHERY OF DYING MCS AND MOVE SOUTHEAST ACROSS CENTRAL AND SOUTHERN IA THROUGH THIS EVENING. AM STILL WAITING TO SEE THE TRENDS OF THE MCS OVER THE NEXT 2 HOURS TO GET A BETTER HANDLE ON WHAT WILL HAPPEN. EITHER WAY...I HAVE ADJUSTED AFTERNOON AND EVENING POPS UPWARD. WILL ALSO BE CONSIDERING A FLASH FLOOD WATCH FOR SOUTHERN AREAS THIS EVENING WHICH WOULD BE ISSUED ON THE AFTERNOON PACKAGE. ...FROM PREVIOUS DISCUSSION... PRIMARY CONCERN WILL BE FATE OF APPROACHING SD MCS. MEAN WIND AND CORFIDI VECTORS SUGGEST IT SHOULD CONTINUE TAKING MORE OF A SEWD TURN INTO N CENTRAL IA THIS MORNING...REACHING EST AREA 10-11Z. INSTABILITY WEAKENS INTO IA BUT IT SHOULD STILL BE ENOUGH TO MAINTAIN ITSELF THIS MORNING WITH UPSTREAM DEVELOPMENT OCCURRING AS WELL. HAVE BOOSTED POPS INTO LIKELIES/CATEGORICAL ACCORDINGLY. SITUATION BY THIS AFTERNOON STILL SOMEWHAT MUDDLED. MORNING MCS MAY LINGER WITH OTHER MORE SFC BASED DEVELOPMENT POSSIBLE SWRN SECTIONS BY LATE AFTERNOON IF CLOUD DEBRIS FROM MORNING MCS DEPARTS. DID NOT CHANGE GOING FORECAST TOO MUCH...LEAVING CHANCE POPS IN PLACE DUE TO THIS UNCERTAINTY. HAVE BEEN TOO WARM ON TEMPS PAST FEW DAYS AND WITH PRECIP ANTICIPATED NERN HALF THEY SHOULD NOT WARM TOO MUCH TODAY EITHER. LOW LEVEL TEMPS SHOULD WARM SOMEWHAT...BUT LIKELY NOT AS MUCH AS DEPICTED BY GFS AND ITS MOS SO HAVE FAVORED AT OR BELOW COOLER ETA/NAM MOS VALUES. .LONG TERM...TONIGHT THROUGH SATURDAY TRICKY PATTERN CONTINUES THOUGH MUCH OF THE LONG RANGE...WITH MODELS IN DISAGREEMENT WITH EACH OTHER...AND CONTINUING TO SHOW INCONSISTENCIES FROM RUN TO RUN. BASIC TREND OVER THE NEXT FEW DAYS IS FOCUSED ON THUNDERSTORM CHANCES TONIGHT...AND AGAIN MONDAY NIGHT. SHORTWAVES TRAVELING THROUGH FLATTENED RIDGE...CONTINUING TO PUSH EAST ACROSS THE NRN PLAINS...THEN DROP EAST SOUTHEAST THROUGH THE AREA OVER THE NEXT FEW DAYS...WITH THE EAST COAST UPPER TROUGH IN PLACE. CHANCE FOR CONVECTION TONIGHT DEPENDENT ON ABILITY TO DESTABILIZE AFTER POSSIBILITY OF DAYTIME CONVECTION. FORECAST IS TRENDED TOWARD THE NAM...WHICH HAS SHOWN TO HAVE A BETTER HANDLE ON THE CURRENT SITUATION...BUT STILL DRASTICALLY DIFFERENT FROM PREVIOUS RUNS. NAM...SUGGESTS REDEVELOPMENT LATER THIS AFTERNOON IN VICINITY OF SFC BOUNDARY LEFTOVER FROM THE DAYTIME CONVECTION...WITH WAA SETTING BACK UP ACROSS WRN/CNTRL IA. MOISTURE CONVERGENCE...MOISTURE TRANSPORT ALL ORIENTED ALONG A WEST TO EAST BOUNDARY FROM NORTHEAST NEBRASKA INTO WEST CENTRAL/CENTRAL IA BY 00Z. ACTIVITY EXPECTED TO TRAVEL SOUTHEAST THROUGH THE REMAINDER OF THE CWA THIS EVENING. THETA-E RIDGE CONTINUES TO PUSH NORTHWARD THROUGH THE CWA OVERNIGHT...WITH POSSIBILITY OF REDEVELOPMENT ACROSS THE CWA LATE TONIGHT...AS LLJ CONTINUES TO PUMP MOISTURE INTO THE CWA. PWATS IN THE TWO INCH RANGE TONIGHT...WITH SFC BASED CAPE IN THE 2000-3000 J/KG RANGE BY 00Z ACROSS THE CENTRAL CWA. ACTIVITY COULD LINGER INTO MONDAY...AS WARM FRONT CONTINUE TO PUSH NORTHWARD...WITH THE BOUNDARY EXPECTED TO BECOME ORIENTED ALONG THE MN/IA BORDER BY LATE MONDAY. NAM INDICATING FAIRLY CAPPED ATMOSPHERE TO THE SOUTH ACROSS WARM SECTOR...BUT MID LEVEL LAPSE RATES STEEPEN INTO LATE MONDAY...AS A STRONGER WAVE DROPS OUT OF THE NRN PLAINS. MODELS DEPICTING ANOTHER NOCTURNAL MCS MOVING ACROSS THE NORTH WITH THIS FEATURE. WEAK COLD FRONT TO DROP SOUTH THROUGH THE AREA TUESDAY...WITH MODEL TRYING TO HINT AT A BRIEF DRY PERIOD LATER TUESDAY INTO WEDNESDAY AS CONVECTIVE ACTIVITY TO REMAIN SOUTH OF THE AREA. GFS/EC TRYING TO BRING UPPER RIDGE SLIGHTLY FURTHER EAST...WHICH COULD BRING ANOTHER DRY PERIOD INTO THE REGION TOWARD THE END OF THE WEEK/NEXT WEEKEND...BUT UNCERTAINTY STILL HIGH WITH ANY PARTICULAR MODEL SOLUTION AT THIS TIME. && .AVIATION...27/12Z THUNDERSTORM COMPLEX SKIRTING IA/MN BORDER WILL LIKELY IMPACT MCW FOR SEVERAL HOURS THIS MORNING ALONG WITH PATCH OF MVFR CIGS FROM DSM TOWARD OTM. SITUATION BECOMES CONVOLUTED BEYOND THIS POINT WITH LOW CONFIDENCE IN CONVECTIVE TRENDS. THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING...OVERNIGHT OR BOTH. THIS UNCERTAINTY IN TIMING...AS WELL AS LOCATION...HAS LEAD TO NO MENTION OF THUNDER BEYOND DEALING WITH STORMS THAT ARE ONGOING. HAVE INCLUDED CB WORDING AFTER 00Z WITH FURTHER DETAILS ADDED ONCE TIMING AND LOCATION BECOMES MORE CLEAR RATHER THAN ADDING THUNDER FOR PROLONGED PERIODS WITH LOW CONFIDENCE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MOYER/BSS LONG TERM...MJA
Hazardous weather outlook, Jul 27, 5:11 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 511 AM CDT SUN JUL 27 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-281000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 511 AM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ANY THUNDERSTORM ACTIVITY MAINLY THIS AFTERNOON INTO TONIGHT. THE THREAT OF AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT...THE MAIN THREATS FOR SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY. CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT THIS TIME FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. ALBRECHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:59 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 46 min |
| Jul 27, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 48 min |
| Jul 27, 2:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 41 min |
| Jul 27, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story, Webster | 47 min |
| Jul 27, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Tama | 44 min |
| Jul 27, 4:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Jul 27, 4:11 PM CDT | Tornado Warning | DMX | Boone, Polk, Story | 34 min |
| Jul 27, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Marion, Polk, Story and 1 more | 45 min |
| Jul 27, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 44 min |
| Jul 27, 4:43 PM CDT | Tornado Warning | DMX | Jasper, Polk | 32 min |
| Jul 27, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Polk, Poweshiek | 40 min |
| Jul 27, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 48 min |
| Jul 27, 5:09 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 36 min |
| Jul 27, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more | 47 min |
| Jul 27, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Webster | 46 min |
| Jul 27, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 13 min |
| Jul 27, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 47 min |
| Jul 27, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more | 38 min |
| Jul 27, 5:54 PM CDT | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 36 min |
| Jul 27, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Wayne | 50 min |
| Jul 27, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 47 min |
| Jul 27, 6:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 48 min |
| Jul 27, 6:30 PM CDT | Tornado Warning | DMX | Davis | 15 min |
| Jul 27, 6:38 PM CDT | Tornado Warning | DMX | Wayne | 23 min |
| Jul 27, 6:43 PM CDT | Flash Flood Warning | DMX | Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.